Follow us on:

The effects your HIV treatment could have on your body

By Faeza
17 February 2017

Written by Clement Fana Ntuli

ONE of the things that scares people who are living with HIV about starting ARVs is the fear of their bodies changing. When some people take ARVs, there is a substantial weight loss or gain and some other changes in the body. This condition is lipodystrophy or lipo, which is a problem with the way your body makes, uses and stores fat. It’s also called fat redistribution.

SYMPTOMS AND CAUSES

As a result, one will lose fat in the arms, legs or have sunken cheeks. One can also gain fat in the stomach, back of the neck and breasts. ARVs are the cause of these changes, however, it must be noted that not all ARVs are responsible for lipo. The drugs, AZT and Stavudine (D4T), which make up ARVs, are the ones that cause lipodystrophy. However, the Department of Health has replaced Stavudine with Tenofovir to prevent people on ARVs from developing lipo.

IMPACT

Lipodystrophy has a negative effect and those living with HIV are reluctant to start taking ARVs because of it. They fear that if they develop symptoms associated with lipodystrophy, they will become identifiable as being HIV positive. Consequently, many people try other ineffective methods to manage HIV, while some even die. Remember, despite the education on HIV, stigma is still rife.

TREATMENT

Change of ARVs – In 2009, I started developing a breast on my right side. When I went to the clinic, they said it is lipodystrophy caused by the fact that I was taking ARVs containing D4T. However, with the introduction of FDC, the breast started disappearing.

Now, you cannot even tell that I had it. In a nutshell, it is possible to get the regimen of ARVs without D4T and AZT.

Exercise – One of the effective ways of dealing with lipodystrophy is to exercise. This helps to spread the fats evenly in your body. So the fat deposits that lead to a buffalo lump and belly can be spread all over the body.

Diet – This is crucial for everyone – whether HIV positive or not. It is even more important if you are on ARVs. It has been discovered that increasing your fibre intake, reduces lipodystrophy or developing it.

Medical procedures – There are also medical procedures that can be done to address the case of lipodystrophy. These are Sculptra and Egrifta which are injections which will either deposit fats in areas where there is a loss or reduce fats that have been deposited in other areas. Alternatively, liposuction, which is the surgical removal of fats, can be done.

Continue taking your medication – Irrespective of developing lipodystrophy or not, do not stop taking your medication while dealing with it. Continue taking your medication. I continued taking my medication while having my breast and eventually when the single pill came, I moved onto it.